Alert archive / Wisconsin / Gale Warnings in 2025

Gale Warning 9, NWS Green Bay, WI

March 23, 2025

NWS Green Bay, WI issued this gale warning at Mar 23, 2025, 9:43 PM CDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2025, 9:43 PM CDT (02:43 UTC)
Expired
Mar 24, 2025, 1:00 PM CDT
In force
15 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

460 
WHUS73 KGRB 240243
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
943 PM CDT Sun Mar 23 2025

LMZ542-543-241045-
/O.UPG.KGRB.SC.Y.0035.000000T0000Z-250324T2200Z/
/O.NEW.KGRB.GL.W.0009.250324T0243Z-250324T1800Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
943 PM CDT Sun Mar 23 2025

...GALE WARNING IN EFFECT UNTIL 1 PM CDT MONDAY...

* WHAT...West winds 15 to 25 kts with gusts up to 40 kts and waves
  5 to 8 ft, subsiding to 2 to 4 ft Monday morning.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan.

* WHEN...Until 1 PM CDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

LMZ521-522-241045-
/O.CON.KGRB.SC.Y.0035.000000T0000Z-250324T2200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
943 PM CDT Sun Mar 23 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT MONDAY...

* WHAT...Winds becoming west at 5 to 15 kts with gusts up to 30 
  kts and waves 1 to 2 ft.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...Until 5 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ541-241045-
/O.CON.KGRB.SC.Y.0035.000000T0000Z-250324T2200Z/
Rock Island Passage to Sturgeon Bay WI-
943 PM CDT Sun Mar 23 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT MONDAY...

* WHAT...Winds becoming west at 10 to 15 kts with gusts up to 25 
  kts and waves 3 to 6 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sturgeon Bay.

* WHEN...Until 5 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
058 
WHUS73 KGRB 240909
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
409 AM CDT Mon Mar 24 2025

LMZ542-543-241715-
/O.CON.KGRB.GL.W.0009.000000T0000Z-250324T1800Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
409 AM CDT Mon Mar 24 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WHAT...West winds 15 to 25 kts with gusts to around 35 kts and 
  waves 1 to 4 ft.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

LMZ521-522-241715-
/O.CON.KGRB.SC.Y.0035.000000T0000Z-250324T2200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
409 AM CDT Mon Mar 24 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 10 to 20 kts with gusts up to 30 kts and
  waves 2 to 4 ft.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ541-241715-
/O.CON.KGRB.SC.Y.0035.000000T0000Z-250324T2200Z/
Rock Island Passage to Sturgeon Bay WI-
409 AM CDT Mon Mar 24 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 10 to 20 kts with gusts up to 30 kts and
  waves 2 to 5 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sturgeon Bay.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
806 
WHUS73 KGRB 241437
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
937 AM CDT Mon Mar 24 2025

LMZ542-543-242245-
/O.CON.KGRB.GL.W.0009.000000T0000Z-250324T1800Z/
/O.EXB.KGRB.SC.Y.0035.250324T1800Z-250325T0100Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
937 AM CDT Mon Mar 24 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

* WHAT...For the Gale Warning, west winds 20 to 25 kt with gusts 
  up to 35 kt and waves 1 to 3 ft. For the Small Craft Advisory, 
  northwest winds 15 to 20 kt with gusts up to 30 kt and waves 1 
  to 3 ft expected.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan.

* WHEN...For the Gale Warning, until 1 PM CDT this afternoon. 
  For the Small Craft Advisory, from 1 PM this afternoon to 8 PM 
  CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

LMZ521-522-242245-
/O.EXT.KGRB.SC.Y.0035.000000T0000Z-250325T0100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
937 AM CDT Mon Mar 24 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  waves 1 to 3 ft.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ541-242245-
/O.EXT.KGRB.SC.Y.0035.000000T0000Z-250325T0100Z/
Rock Island Passage to Sturgeon Bay WI-
937 AM CDT Mon Mar 24 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  waves 1 to 3 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sturgeon Bay.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Mar 23, 7:20 PM CDT, 2 hours 23 minutes earlier. Its key messages:

  • Mixed precipitation is expected across the region this afternoon, with snow north of Highway 29 and rain mixing in at times across portions of central to east-central Wisconsin.
  • As rain changes to snow, heavy snowfall is expected in the afternoon to evening, with a 60+% chance of 1" an hour snowfall rates, especially in far northeastern Wisconsin near the Upper Peninsula border.
  • Additional snowfall accumulations will be around 4 to 6 inches for most of the Winter Storm Warning area, but could be up to 8 additional inches in far northeastern Wisconsin. The mixed in rain will cause a sharp gradient in the advisory area, with around 1 to 4 inches expected through Monday morning, although some slightly higher amounts are possible for Door County.
Area forecast discussion, Mar 23, 7:20 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
720 PM CDT Sun Mar 23 2025

Updated aviation portion for 00Z TAF issuance

.KEY MESSAGES...

- Mixed precipitation is expected across the region this
  afternoon, with snow north of Highway 29 and rain mixing in at
  times across portions of central to east-central Wisconsin.

- As rain changes to snow, heavy snowfall is expected in the
  afternoon to evening, with a 60+% chance of 1" an hour snowfall
  rates, especially in far northeastern Wisconsin near the Upper
  Peninsula border.

- Additional snowfall accumulations will be around 4 to 6 inches
  for most of the Winter Storm Warning area, but could be up to 8
  additional inches in far northeastern Wisconsin. The mixed in
  rain will cause a sharp gradient in the advisory area, with
  around 1 to 4 inches expected through Monday morning, although
  some slightly higher amounts are possible for Door County.

&&

.DISCUSSION...
Issued at 236 PM CDT Sun Mar 23 2025

Short Term...Tonight and Monday

An strong spring storm continues to be the star of the show in the
short term forecast, bringing widespread active weather including
heavy snowfall to the region today through Monday morning.

As of early this afternoon, precipitation has spread over much of
central to north-central Wisconsin ahead of the main mid-level
trough. Persistent easterly winds near Lake Michigan however have
kept the precipitation from establishing itself over the eastern
portions of the Fox Valley and near the Lake Michigan shoreline.
Precipitation types have mostly aligned themselves with low level
wet bulb temperatures at 925mb and 950mb, bringing rain into
portions of central to east-central Wisconsin but changing over to
snow quickly northwards, with snow remaining the predominant
precipitation type along and north of Highway 29. The NAM seems to
capture this best, so leaned on this going forward for the late
afternoon and evening precipitation types. In general, as the mid
level trough arrives and undercuts the warmer air, precipitation
will change over to snow in most of the remaining areas that
see a mix or rain in the Fox Valley. The main period of snow
accumulations will be this afternoon and evening, with the highest
accumulations expected for areas in far northeastern Wisconsin
where models continue to signal some better Fgen at 850mb as
colder air works in behind the aforementioned trough. In terms of
amounts, probabilistic output continues to paint a corridor of
70+% for greater than 6 inches across northeastern Wisconsin, from
Antigo to around Iron Mountain, with lesser probabilities to the
west and south. As this remains consistent with previous forecast
issuances, maintained fairly similar snow amounts and left
headlines in place. Snow will become lighter overnight as the main
trough rotates off to our east, but light snow will likely
continue at times overnight.

As we get into early Monday morning, snow will begin to taper off
but winds will be on the increase. Westerly wind gusts up to 30
to 35 mph are possible at times through the morning hours before
gradually weakening again in the afternoon. High temperatures for
Monday are expected to be in the middle 30s to lower 40s, although
this will be partially influenced by how quickly clouds and
precipitation exit early in the day.

Long Term...Monday Night Through Sunday

No significant changes to long term over the last couple days. In
wake of this weekend system, cooler northwest flow prevails aloft
into midweek. Minor wave digging through the trough may produce
light rain and snow mainly southwest and south of our area Tuesday
into Tuesday evening. Flow then flattens as broad shallow ridge
shifts across the CONUS mid to late week.

Late Thursday into Friday warm air advection pattern develops from
the plains to the Great Lakes. Decent agreement that southwest
winds aloft boost H85 temps well above zero. Sfc temps moderate as
well, so that all areas rise into the 40s on Friday. Small chance
of wintry mix as temps fall off on Friday night over the north.
Generally looks like increasing chances of rain or a wintry mix
later Friday into Saturday as upper trough and developing low
pressure system move out onto the plains and increase the moisture
advection into our region. Spread then increases in where the low
tracks the rest of next weekend. A more northern track will keep
good portion of the western Great Lakes in the warm sector with
continuation of rain, wintry mix. Farther south solution across
the Ohio Valley would allow colder air to return from the north
and lead to more snow. Again, spread is quite high, so will not
make major changes to grids populated by NBM.

Temperatures...Subtle warming trend is expected early to mid week
as today's low pressure system departs. Highs rise at or above
normal by Wednesday and peak in the 50s for most of the area on
Thursday and back into the 40s on Friday. Spread alluded to really
shows up by next weekend with NBM high temperatures (25th percentile
to 75th percentile) at GRB ranging from the low 40s to low 60s. Still
plenty of time to sort out the discrepancies with that system.

&&

.AVIATION...for 00Z TAF Issuance
Issued at 720 PM CDT Sun Mar 23 2025

Poor flying conditions, mainly MVFR/IFR/LIFR, will continue into
tonight as low pressure tracks across the state. Widespread precip
will continue this evening, with mainly snow north of Hwy 29.
South of Hwy 29, a band of heavier snow will continue to work
eastward, with the snow transiting back to rain (especially from
OSH to MTW and possibly at ATW) or a rain/snow mix as a little
warmer air gets drawn up ahead of the low. Then, as the low tracks
east, any mixed precip will change back over to snow. As the low
tracks into Lower Michigan, the snow will taper off from southwest
to northeast overnight into Monday morning, with slowly improving
conditions through the day, but most of the clearing looks to
hold off until late in the day. A few lingering snow showers will
be possible over far north central and far northeast WI as some
lake effect snow activity is expected.

South/southeast winds ahead of the low will gust to 25 kts this
evening, then ease for a time a the low moves overhead, then shift
to the west/northwest and increase with gusts to ~30 kts, highest
across central and east central WI. The gusty winds could create
some minor blowing and drifting snow.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 AM CDT Monday for WIZ005-010>013-
018>021-073.

Winter Weather Advisory until 7 AM CDT Monday for WIZ022-074.

Winter Storm Warning until 1 AM CDT Monday for WIZ030-031.

Winter Weather Advisory until 1 AM CDT Monday for WIZ035>040.
&&

DISCUSSION.....Uhlmann/JLA
AVIATION.......Bersch
Hazardous weather outlook, Mar 23, 9:00 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
900 PM CDT Sun Mar 23 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-250200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
900 PM CDT Sun Mar 23 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Light snow will produce snow covered or slushy roads. The wet
snow, along with gusty west winds, could lead to tree limb damage
and isolated power outages.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Snow covered and slippery travel is still possible Monday morning
due to the recent snowfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-250200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
900 PM CDT Sun Mar 23 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

A few westerly gale force gusts are possible late tonight mainly
south of Algoma.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

A few westerly gale force gusts are possible Monday morning mainly
south of Algoma.

Bersch

In the hours before

Local storm report, Mar 23, 8:27 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
827 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Snow             2 WSW Evergreen         44.83N 89.67W
03/23/2025  M6.0 Inch        Marathon           WI   Public

&&
Local storm report, Mar 23, 8:29 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
829 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Snow             Florence                45.93N 88.25W
03/23/2025  M3.5 Inch        Florence           WI   Public

0800 PM     Snow             Pelican Lake            45.50N 89.11W
03/23/2025  M6.5 Inch        Oneida             WI   Public

0750 PM     Snow             Weston                  44.90N 89.57W
03/23/2025  M6.0 Inch        Marathon           WI   Public

0750 PM     Snow             Phlox                   45.04N 89.01W
03/23/2025  M7.0 Inch        Langlade           WI   Public

&&
Local storm report, Mar 23, 8:34 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
834 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Snow             2 N Wausau              44.99N 89.63W
03/23/2025  M6.7 Inch        Marathon           WI   Broadcast Media

            WSAW.

0820 PM     Snow             Mountain                45.18N 88.48W
03/23/2025  M6.5 Inch        Oconto             WI   Public

0815 PM     Snow             10 W Kewaunee           44.46N 87.71W
03/23/2025  M2.0 Inch        Kewaunee           WI   Public

&&
Local storm report, Mar 23, 8:44 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
844 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Snow             7 W Merrill             45.18N 89.82W
03/23/2025  M4.5 Inch        Lincoln            WI   Cocorahs

&&
Local storm report, Mar 23, 9:23 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
923 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Snow             Hatley                  44.88N 89.33W
03/23/2025  M7.0 Inch        Marathon           WI   Public

&&
Local storm report, Mar 23, 9:24 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
924 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     Snow             Rhinelander             45.63N 89.41W
03/23/2025  M6.5 Inch        Oneida             WI   Broadcast Media

            WJFW.

&&

Nearby

Gale Warnings in Wisconsin, 2025Every gale warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.